Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 120, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 11, 2012, 6:41 PM MDT for Hettinger County, North Dakota. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2012, 6:41 PM MDT (00:41 UTC)
- Expired
- Jul 11, 2012, 7:45 PM MDT
- In force
- 64 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Hettinger County, ND
The radar
The Bismarck radar (KBIS), 133 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 6:46 PM MDT | HAIL 0.88 | 4 Nne New England, ND | |
| Jul 11, 7:21 PM MDT | TSTM WND GST 60 | 4 Nne Regent, ND | |
| Jul 11, 7:21 PM MDT | HAIL 1 | 4 Nne Regent, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1146 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 2578 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
751 WUUS53 KBIS 120041 SVRBIS NDC041-120145- /O.NEW.KBIS.SV.W.0120.120712T0041Z-120712T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 641 PM MDT WED JUL 11 2012 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 745 PM MDT * AT 638 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HAVELOCK...OR 24 MILES SOUTH OF DICKINSON...AND MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... REGENT AND MOTT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4663 10207 4626 10236 4650 10289 4662 10291 TIME...MOT...LOC 0041Z 292DEG 20KT 4653 10272 WIND...HAIL 60MPH 1.75IN $$ AYD
4 follow-up statements
471 WWUS53 KBIS 120050 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 750 PM CDT WED JUL 11 2012 NDC041-120145- /O.CON.KBIS.SV.W.0120.000000T0000Z-120712T0145Z/ HETTINGER ND- 650 PM MDT WED JUL 11 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL HETTINGER COUNTY UNTIL 745 PM MDT... AT 649 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HAVELOCK...OR 26 MILES SOUTH OF DICKINSON...MOVING EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... REGENT AND MOTT. PRECAUTIONARY/PREPAREDNESS ACTIONS... REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582. && LAT...LON 4648 10281 4662 10283 4663 10207 4626 10236 TIME...MOT...LOC 0050Z 292DEG 20KT 4651 10265 WIND...HAIL 60MPH 1.75IN $$ KS/AYD
660 WWUS53 KBIS 120104 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 804 PM CDT WED JUL 11 2012 NDC041-120145- /O.CON.KBIS.SV.W.0120.000000T0000Z-120712T0145Z/ HETTINGER ND- 704 PM MDT WED JUL 11 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL HETTINGER COUNTY UNTIL 745 PM MDT... AT 702 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES NORTH OF REGENT...OR 28 MILES SOUTH OF DICKINSON...MOVING EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... REGENT AND MOTT. PRECAUTIONARY/PREPAREDNESS ACTIONS... REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582. && LAT...LON 4647 10274 4662 10274 4663 10207 4626 10236 TIME...MOT...LOC 0104Z 292DEG 20KT 4649 10258 WIND...HAIL 60MPH 1.75IN $$ KS/AYD
944 WWUS53 KBIS 120138 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 838 PM CDT WED JUL 11 2012 NDC041-120145- /O.CON.KBIS.SV.W.0120.000000T0000Z-120712T0145Z/ HETTINGER ND- 738 PM MDT WED JUL 11 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL HETTINGER COUNTY UNTIL 745 PM MDT... AT 736 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MOTT...OR 38 MILES SOUTHEAST OF DICKINSON...MOVING EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... MOTT. PRECAUTIONARY/PREPAREDNESS ACTIONS... REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582. && LAT...LON 4646 10255 4662 10262 4663 10207 4632 10232 TIME...MOT...LOC 0139Z 292DEG 20KT 4642 10232 WIND...HAIL 60MPH 1.00IN $$ AYD
056 WWUS53 KBIS 120145 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 845 PM CDT WED JUL 11 2012 NDC041-120155- /O.EXP.KBIS.SV.W.0120.000000T0000Z-120712T0145Z/ HETTINGER ND- 745 PM MDT WED JUL 11 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HETTINGER COUNTY HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582. LAT...LON 4646 10255 4662 10262 4663 10207 4632 10232 TIME...MOT...LOC 0138Z 292DEG 20KT 4642 10233 $$ KS/AYD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 5:21 PM MDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 11, 5:21 PM MDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 621 PM CDT WED JUL 11 2012 .DISCUSSION...COLD FRONT ACROSS NORTHWEST NORTH DAKOTA WILL BE THE FOCUS FOR THUNDERSTORMS THIS WEDNESDAY EVENING. SEVERAL CELLS HAVE INITIATED ALONG THIS FRONTAL BOUNDARY WHICH EXTENDS FROM NEAR BEACH TO STANLEY TO SHERWOOD. WILL UPDATE THUNDERSTORMS ACROSS THE NORTHWEST THIS EVENING...RAISING THE CHANCE TO LIKELY. OTHERWISE CURRENT FORECAST OK FOR THIS EVENING. LOOKS LIKE THE SOUTHWEST COUNTIES...BOWMAN...SLOPE STARK MAY BE AROUND TODAY. && .AVIATION...A COLD FRONT ACROSS NORTHWEST NORTH DAKOTA AT 23Z/6 PM CDT WILL MOVE SLOWLY EAST AND WILL BE THE FOCUS FOR SCATTERED THUNDERSTORMS AT KDIK/KMOT/KBIS/KISN THROUGH 03-06Z. AFTER 06Z THE THUNDERSTORMS ARE EXPECTED TO DISSIPATE. VFR EXPECTED AT ALL TAF SITES. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA AVIATION...WAA
Hazardous weather outlook, Jul 11, 4:31 AM MDT, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 531 AM CDT WED JUL 11 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-121045- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 531 AM CDT WED JUL 11 2012 /431 AM MDT WED JUL 11 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND A GOOD CHANCE TONIGHT AS A COLD FRONT IS FORECAST TO ENTER WESTERN NORTH DAKOTA THIS AFTERNOON AND CENTRAL NORTH DAKOTA TONIGHT. A FEW STORMS MAY BE STRONG OR POSSIBLY SEVERE...BUT THE THREAT IS NOT HIGH ENOUGH THAT A WIDESPREAD SEVERE EVENT IS EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A GOOD CHANCE OF THUNDERSTORMS THURSDAY...AND THURSDAY NIGHT IN THE JAMES RIVER BASIN. SOME STORMS MAY BE SEVERE...ESPECIALLY ALONG AND EAST OF A LINE FROM ROUGHLY BOTTINEAU TO BISMARCK. THE CHANCE FOR THUNDERSTORMS RETURNS ON THE WEEKEND...WITH SLIGHT CHANCES SATURDAY...AND A BETTER CHANCE FOR STORMS ON SATURDAY NIGHT AND SUNDAY. SLIGHT CHANCES FOR THUNDERSTORMS ARE EXPECTED LATE MONDAY INTO TUESDAY AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. JV
In the hours before
Special weather statement, Jul 11, 3:27 PM MDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 427 PM CDT WED JUL 11 2012 NDZ009-017-112230- MCKENZIE-WILLIAMS- 327 PM MDT WED JUL 11 2012 ...THUNDERSTORMS DEVELOPING IN NORTHWEST MCKENZIE COUNTY... AT 321 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM DEVELOPING OVER EXTREME NORTHWEST MCKENZIE COUNTY...MOVING EAST AT 25 MPH. WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING... ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... CHARBONNEAU BY 350 PM MDT... ALEXANDER BY 405 PM MDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SIMOSKO
Special weather statement, Jul 11, 4:13 PM MDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 513 PM CDT WED JUL 11 2012 NDZ001-112315- DIVIDE- 513 PM CDT WED JUL 11 2012 ...STRONG THUNDERSTORMS DEVELOPING IN NORTHWEST DIVIDE COUNTY... AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 31 MILES WEST OF CROSBY...MOVING SOUTHEAST AT 35 MPH. PENNY SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... ALKABO BY 520 PM CDT... FORTUNA AND WRITING ROCK STATE HISTORICAL SITE BY 525 PM CDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SIMOSKO
Local storm report, Jul 11, 5:54 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
654 PM CDT WED JUL 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM HAIL 7 NE GRASSY BUTTE 47.46N 103.14W
07/11/2012 E1.75 INCH MCKENZIE ND TRAINED SPOTTER
&&
KSIMOSKOSpecial weather statement, Jul 11, 5:59 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 659 PM CDT WED JUL 11 2012 NDZ009-120030- WILLIAMS- 659 PM CDT WED JUL 11 2012 ...SPECIAL WEATHER STATEMENT... AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 1 MILES EAST OF WILLISTON...MOVING EAST AT 25 MPH. PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WILLISTON... WHITE TAIL BAY RECREATION AREA... LEWIS AND CLARK STATE PARK... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. ABELING
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 6:30 PM MDT | Severe Thunderstorm Warning | BIS | Dunn | 60 min |
| Jul 11, 6:56 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 64 min |
| Jul 11, 7:55 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer, Morton, Stark | 36 min |
| Jul 11, 8:47 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton, Oliver | 58 min |
| Jul 11, 9:37 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Kidder | 38 min |
| Jul 11, 10:10 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 27 min |
| Jul 12, 2:01 PM MDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Renville, Ward | 59 min |
| Jul 12, 2:59 PM MDT | Severe Thunderstorm Warning | BIS | McHenry | 61 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.